Alert archive / New Mexico / Freeze Warnings in 2011

Freeze Warning 1, NWS Midland/Odessa, TX

May 2, 2011Eddy County, Lea County, New Mexico; Andrews County, Gaines County, Texas

NWS Midland/Odessa, TX issued this freeze warning at May 2, 2011, 1:30 PM MDT for Eddy County, Lea County, New Mexico; Andrews County, Gaines County, Texas. It took effect at May 3, 2011, 2:00 AM MDT. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2011, 1:30 PM MDT (19:30 UTC)
In effect from
May 3, 2011, 2:00 AM MDT
Expired
May 3, 2011, 3:05 AM MDT
In force
65 min
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 122 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2011-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2011-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -128 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1768 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
-128 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

586 
WWUS74 KMAF 021930
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT MON MAY 2 2011

...FREEZING TEMPERATURES EXPECTED LATE TONIGHT AND EARLY TUESDAY
MORNING FOR THE GUADALUPE...DAVIS AND APACHE MOUNTAINS...
SOUTHEAST NEW MEXICO PLAINS...VAN HORN AND HIGHWAY 54 CORRIDOR...
MARFA PLATEAU AND PORTIONS OF THE NORTHWEST PERMIAN BASIN...

.SURFACE HIGH PRESSURE WILL SETTLE INTO WEST TEXAS AND SOUTHEAST
NEW MEXICO TONIGHT. THIS WILL CAUSE LIGHT WINDS AND ALONG WITH
CLEAR SKIES WILL ALLOW TEMPERATURES TO FALL TO NEAR RECORD LOWS AT
OR BELOW FREEZING TUESDAY MORNING. AREAS OUTSIDE THE WARNING COULD
SEE LOCALIZED AREAS OF NEAR FREEZING TEMPERATURES CAUSING FROST TO
FORM WHICH COULD HARM SENSITIVE PLANTS AND ANIMALS. TEMPERATURES
WILL WARM ABOVE FREEZING BY MID MORNING.

TXZ046-051-060>062-022030-
/O.CAN.KMAF.FZ.A.0001.110503T0800Z-110503T1500Z/
DAWSON-MARTIN-WINKLER-ECTOR-MIDLAND-
INCLUDING THE CITIES OF...LAMESA...STANTON...KERMIT...ODESSA...
MIDLAND
230 PM CDT MON MAY 2 2011

...FREEZE WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE
FREEZE WATCH. 

WIDESPREAD FREEZING TEMPERATURES ARE NO LONGER EXPECTED...
THEREFORE THE FREEZE WATCH HAS BEEN CANCELLED.

$$

NMZ027>029-033-034-TXZ045-050-057-074-080-258-030300-
/O.UPG.KMAF.FZ.A.0001.110503T0800Z-110503T1500Z/
/O.NEW.KMAF.FZ.W.0001.110503T0800Z-110503T1500Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
ANDREWS-VAN HORN AND HIGHWAY 54 CORRIDOR-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...ANDREWS...VAN HORN...ALPINE...FORT DAVIS...MARFA...
GUADALUPE MOUNTAINS NP...PINE SPRINGS
230 PM CDT MON MAY 2 2011 /130 PM MDT MON MAY 2 2011/

...FREEZE WARNING IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO 10 AM CDT
/9 AM MDT/ TUESDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO
10 AM CDT /9 AM MDT/ TUESDAY. THE FREEZE WATCH IS NO LONGER IN
EFFECT. 

* TIMING...LATE TONIGHT THROUGH EARLY TUESDAY MORNING.

* TEMPERATURES...UPPER 20S TO LOWER 30S.

* IMPACTS...SENSITIVE PLANTS AND OUTDOOR ANIMALS WILL BE AT RISK
  OF FREEZING TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
957 
WWUS74 KMAF 030256
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
956 PM CDT MON MAY 2 2011

...FREEZING TEMPERATURES EXPECTED LATE TONIGHT AND EARLY TUESDAY
MORNING FOR THE GUADALUPE...DAVIS AND APACHE MOUNTAINS...
SOUTHEAST NEW MEXICO PLAINS...VAN HORN AND HIGHWAY 54 CORRIDOR...
MARFA PLATEAU AND PORTIONS OF THE NORTHWEST PERMIAN BASIN...

.SURFACE HIGH PRESSURE WILL SETTLE INTO WEST TEXAS AND SOUTHEAST
NEW MEXICO TONIGHT. THIS WILL RESULT IN LIGHT WINDS AND WHEN
COMBINED WITH CLEAR SKIES...WILL ALLOW TEMPERATURES TO FALL TO NEAR
RECORD LOWS AT OR BELOW FREEZING TUESDAY MORNING. AREAS OUTSIDE OF
THE WARNING COULD EXPERIENCE NEAR FREEZING TEMPERATURES AND
DEVELOPING FROST...WHICH COULD HARM SENSITIVE PLANTS AND ANIMALS.
TEMPERATURES WILL WARM QUICKLY WARM ABOVE FREEZING BY MID MORNING.

NMZ027>029-033-034-TXZ045-050-057-074-080-258-031100-
/O.CON.KMAF.FZ.W.0001.110503T0800Z-110503T1500Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
ANDREWS-VAN HORN AND HIGHWAY 54 CORRIDOR-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...ANDREWS...VAN HORN...ALPINE...FORT DAVIS...MARFA...
GUADALUPE MOUNTAINS NP...PINE SPRINGS
956 PM CDT MON MAY 2 2011 /856 PM MDT MON MAY 2 2011/

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO
10 AM CDT /9 AM MDT/ TUESDAY...

* TIMING...LATE TONIGHT THROUGH EARLY TUESDAY MORNING.

* TEMPERATURES...UPPER 20S TO LOWER 30S.

* IMPACTS...SENSITIVE PLANTS AND ANIMALS NEED TO BE PROTECTED FROM
  FREEZING TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
294 
WWUS74 KMAF 030905
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
405 AM CDT TUE MAY 3 2011

...FREEZE WARNING CANCELLED THIS MORNING FOR THE GUADALUPE...DAVIS
AND APACHE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...VAN HORN AND
HIGHWAY 54 CORRIDOR...MARFA PLATEAU AND PORTIONS OF THE NORTHWEST
PERMIAN BASIN...

.TEMPERATURES HAD REMAINED ABOVE FREEZING LATE TONIGHT WITH
SURFACE HIGH PRESSURE CENTERED IN THE CONCHO VALLEY. THIS HIGH
PRESSURE WILL MOVE EAST AWAY FROM THE REGION EARLY THIS MORNING
AND SHOULD KEEP TEMPERATURES ABOVE FREEZING.

NMZ027>029-033-034-TXZ045-050-057-074-080-258-031015-
/O.CAN.KMAF.FZ.W.0001.000000T0000Z-110503T1500Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
ANDREWS-VAN HORN AND HIGHWAY 54 CORRIDOR-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...ANDREWS...VAN HORN...ALPINE...FORT DAVIS...MARFA...
GUADALUPE MOUNTAINS NP...PINE SPRINGS
405 AM CDT TUE MAY 3 2011 /305 AM MDT TUE MAY 3 2011/

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE
FREEZE WARNING. 

A FEW LOCATIONS COULD DIP TO NEAR FREEZING IN THE MARFA PLATEAU
AND THE DAVIS MOUNTAINS...BUT WIDESPREAD FREEZING TEMPERATURES IS
NO LONGER ANTICIPATED.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this freeze warning went out at May 2, 11:25 AM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 2, 11:25 AM MDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1225 PM CDT MON MAY 2 2011

.DISCUSSION...
SEE 18Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS. WINDS WILL BE GUSTY
OUT OF THE NORTH DURING THE AFTERNOON HOURS. AFTER SUNSET...WINDS
WILL BECOME LIGHT AND VARIABLE BEFORE COMING AROUND FROM THE SOUTH
AROUND SUNRISE.

&&

PREV DISCUSSION... /ISSUED 543 AM CDT MON MAY 2 2011/

DISCUSSION...
EARLY MORNING RADAR DATA SHOWS CONVECTION CONTINUES ACROSS THE
EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. THE MORE
WIDESPREAD ACTIVITY HAS BEEN CONFINED TO WEST CENTRAL TEXAS...BUT
AREAS ALONG AND EAST OF A SNYDER TO STANTON TO RANKIN LINE HAVE
MANAGED TO PICK UP A LITTLE RAINFALL. AMOUNTS HAVE LIKELY REMAINED
LOW DUE TO LACK OF SIGNIFICANT MOISTURE AND FAIRLY FAST MOVING
CELLS. CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS WILL
GENERALLY REMAIN IN THE 20-30% RANGE THIS MORNING AND WE WILL
CONFINE ANY PRECIPITATION TO THE EASTERN PERMIAN BASIN AND WESTERN
LOW ROLLING PLAINS. ELSEWHERE THIS MORNING...NORTHEASTERLY WINDS
CONTINUE...WITH GUSTY CONDITIONS NOTED ACROSS THE TRANS PECOS AND
STOCKTON PLATEAU. CURRENT OBSERVATIONS AND SHORT RANGE MODELS
SUGGEST GUSTY CONDITIONS WILL CONTINUE EARLY THIS MORNING...BUT
WIND SPEEDS WILL LIKELY NOT MEET HIGH WIND THRESHOLDS ACROSS THE
GUADALUPE MOUNTAINS. IN ADDITION...WINDS ARE EXPECTED TO REMAIN
BELOW ADVISORY LEVELS ACROSS THE VAN HORN AND HIGHWAY 54 CORRIDOR
AND THE DAVIS MOUNTAINS. WE HAVE CANCELLED THE HIGH WIND WARNING
AND WIND ADVISORY. BELOW NORMAL TEMPERATURES ARE EXPECTED FOR ALL
AREAS TODAY...ESPECIALLY ACROSS THE NORTHERN PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS WHERE THICK CLOUD COVER WILL LIKELY
PERSIST THROUGH MOST OF THE DAY. FOR THE REMAINDER OF THE
REGION... WE HAVE INCREASED TEMPERATURES TODAY AS SATELLITE AND
MODEL DATA NOW SUGGEST SUBSIDENCE/WARMING WILL SPREAD OVER THE
REGION FROM WEST TO EAST.

FOR TONIGHT... SKIES WILL CONTINUE TO CLEAR FROM WEST TO EAST AS
SURFACE HIGH PRESSURE BUILDS IN FROM THE NORTH. THIS SCENARIO WILL
FAVOR FALLING TEMPERATURES WITH THE POSSIBILITY OF A FREEZE THE
GUADALUPE...DAVIS AND APACHE MOUNTAINS... SOUTHEAST NEW MEXICO
PLAINS...VAN HORN AND HIGHWAY 54 CORRIDOR...MARFA PLATEAU AND
PORTIONS OF THE PERMIAN BASIN. THE LATEST ROUND OF MOS GUIDANCE
HAS TRENDED UPWARD ON TONIGHT/S LOW TEMPERATURES. WE ARE LEARY OF
THIS TREND AS MODELS CONTINUE TO SUGGEST SURFACE HIGH PRESSURE
AND LIGHT OR CALM WINDS OVER MUCH OF THE REGION LATE TONIGHT AND
TUESDAY MORNING. FOR NOW...WE HAVE OPTED TO CONTINUE THE FREEZE
WATCH FOR THE ABOVE MENTIONED AREAS.

FOR THE REMAINDER OF THE FORECAST PERIOD...WARMING TEMPERATURES
CAN BE EXPECTED. THE MEDIUM RANGE MODELS CONTINUE TO SUGGEST A
WEAK COLD FRONT WILL MOVE INTO SOUTHEAST NEW MEXICO AND THE
NORTHWESTERN PERMIAN BASIN ON THURSDAY. SIGNIFICANT COOLING IS NOT
EXPECTED WITH THIS COLD FRONT. OTHERWISE... WE/LL CONTINUE TO
MONITOR THE POSSIBILITY OF THUNDERSTORM DEVELOPMENT ON FRIDAY
ALONG THE DRYLINE. THE FLOW ALOFT IS PROGGED TO TRANSITION TO A
MORE SOUTHWESTERLY DIRECTION THIS WEEKEND. THIS WILL LIKELY ALLOW
THE LOW-LEVEL THERMAL RIDGE TO STRENGTHEN...ALLOWING TEMPERATURES
TO WARM ABOVE NORMAL.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FREEZE WATCH FROM LATE TONIGHT THROUGH TUESDAY MORNING FOR THE
     FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

TX...FREEZE WATCH FROM LATE TONIGHT THROUGH TUESDAY MORNING FOR THE
     FOLLOWING ZONES... ANDREWS...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GUADALUPE MOUNTAINS...MARFA
     PLATEAU...MARTIN...MIDLAND...VAN HORN AND HIGHWAY 54
     CORRIDOR...WINKLER.

&&

99
Hazardous weather outlook, May 2, 12:48 PM MDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT MON MAY 2 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
148 PM CDT MON MAY 2 2011 /1248 PM MDT MON MAY 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CLEARING SKIES OVERNIGHT WILL RESULT IN UNSEASONABLY COLD TEMPERATURES
ACROSS THE REGION BY MORNING. A FREEZE WILL BE POSSIBLE IN THE
GUADALUPE...DAVIS...AND APACHE MOUNTAINS...THE SOUTHEAST NEW MEXICO
PLAINS...VAN HORN AND HIGHWAY 54 CORRIDOR...MARFA PLATEAU...AND ANDREWS
AND GAINES COUNTIES. A FREEZE WARNING IS NOW IN EFFECT FOR THESE LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY OR TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

Nearby

Freeze Warnings in New Mexico, 2011Freeze Warnings in Texas, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.